Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Topeka, KS

April 6, 2001Clay County, Dickinson County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 6, 2001, 10:16 PM CDT for Clay County, Dickinson County, Ottawa County, Kansas. It was in force for 44 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 10:16 PM CDT (03:16 UTC)
Expired
Apr 6, 2001, 11:00 PM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, KS, Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 10:23 PM CDTThunderstorm Wind 61 EConcordia, KS
Apr 6, 10:34 PM CDTThunderstorm Wind 52 ELamar, KS
Apr 6, 10:35 PM CDTThunderstorm Wind 61 EAgenda, KS
Apr 6, 10:35 PM CDTThunderstorm Wind 61 EPalmer, KS
Apr 6, 10:40 PM CDTThunderstorm Wind 70 EMorrowville, KS
Apr 6, 10:50 PM CDTThunderstorm Wind 52 EClifton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 7:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 070317
SVRTOP
KSC027-029-041-143-157-201-070400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1016 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN CENTRAL KANSAS
  CLAY COUNTY IN NORTH CENTRAL KANSAS
  EASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS
  EASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS
  EASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS   
  WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1100 PM CDT

* AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF AURORA TO 3
  MILES SOUTHWEST OF BENNINGTON...OR FROM 5 MILES SOUTHEAST OF
  CONCORDIA TO 12 MILES NORTH OF SALINA...MOVING NORTHEAST AT 70 MPH.

* SOME LOCATIONS AFFECTED...
  BENNINGTON
  AURORA
  TALMAGE
  CHAPMAN
  MANCHESTER
  LONGFORD
  MILTONVALE
  CLYDE
  CLAY CENTER
  CLIFTON
  VINING
  MORGANVILLE
  PALMER

80 MPH WINDS ARE POSSIBLE WITH THIS LINE OF STORMS.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A
STURDY BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3966 9764 3896 9764 3897 9700 3992 9706

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 1:55 PM CDT, 8 hours 21 minutes earlier.

Area forecast discussion, Apr 6, 1:55 PM CDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
155 PM CDT FRI APR 6 2001

SEVERE WEATHER POTENTIAL MAIN CONCERN BUT THAT ONLY IN EARLY PART OF
FORECAST.

INGREDIENTS COMING TOGETHER FOR MAJOR SVR WEATHER OUTBREAK THROUGH
THIS EVENING. STG WIND FIELDS APPEAR SUFFICIENT FOR DAMAGING WINDS.
HELICITY VALUES AND INSTABILITY GOOD FOR ISOLD TORNADOS AT LEAST
INTO EARLY EVENING. LATER EVENING BECOMES MORE A WIND EVENT. SQUALL
LINE MOVES THROUGH LATE EVENING SCOURING OUT MOISTURE...BUT WITH SFC
LOW STILL INTENSIFYING...WINDY CONDS WILL PERSIST.

GRADIENT STILL SUFFICIENT FOR WINDY CONDS IN THE MORNING...BUT
RELAXES IN THE AFTERNOON FOR DMSHG WINDS. LTL OF CONSEQUENCE UNTIL
SUNDAY NIGHT...WHEN QUESTION IS WHETHER MOISTURE IS SUFFICIENT FOR
REDEVELOPMENT OF TSTMS. FOR NOW WILL HOLD WITH DRY
FORECAST...THROUGH SUNDAY NIGHT.

WILL LEAN TOWARD MAV NUMBERS RE. TEMPERATURE FORECAST.

.TOP...NONE$

In the hours before

Special weather statement, Apr 6, 9:45 PM CDT, 31 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-070600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT FRI APR 6 2001

...VERY STRONG WINDS FOR MUCH OF CENTRAL AND EASTERN KANSAS INTO THE
EARLY MORNING HOURS...

STRONG...AND EVEN DAMAGING WINDS CAN BE EXPECTED TO MOVE SOUTHWEST
TO NORTHEAST ACROSS CENTRAL AND EASTERN KANSAS THROUGH 1 AM.  SOME
OF THESE WINDS WILL NOT BE ASSOCIATED WITH RAIN OR THUNDERSTORMS.
PERSONS ACROSS MUCH OF CENTRAL AND EASTERN KANSAS CAN EXPECT WINDS
OF 40 TO 55 MPH...WITH WINDS WELL OVER 70 MPH POSSIBLE WITH THE
THUNDERSTORMS.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS.  BE PREPARED
FOR THESE STRONG WINDS THROUGH ABOUT 1 AM AND REMAIN INDOORS...AWAY
FROM WINDOWS.
Local storm report, Apr 6, 10:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT FRI APR 06 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0957 PM    3 SW TESCOTT              KS    70 MPH TSTM GUST
04/06/01   OTTAWA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:33 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa42 min
Apr 6, 10:16 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.